Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 204, NWS Dodge City, KS

July 26, 2006Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2006, 5:25 PM CDT for Clark County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 5:25 PM CDT (22:25 UTC)
Expired
Jul 26, 2006, 5:47 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 262225
SVRDDC
KSC025-262315-
/O.NEW.KDDC.SV.W.0204.060726T2225Z-060726T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 615 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MINNEOLA...AND MOVING EAST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN CLARK COUNTY...
  MINNEOLA...
  CLARK STATE LAKE...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3746 10009 3729 10008 3729 9971 3746 9975

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 262247
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT WED JUL 26 2006

KSC025-262257-
/O.CAN.KDDC.SV.W.0204.000000T0000Z-060726T2315Z/
CLARK KS-
547 PM CDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY IS
CANCELLED...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3746 10009 3729 10008 3729 9971 3746 9975

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:44 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 26, 1:44 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
144 PM CDT WED JUL 26 2006

.DISCUSSION...

DAYS 1-2...
CONCERNS ARE AMOUNT OF HEAT AND CONVECTION.

UPPER LEVEL RIDGE OVER WESTERN CONUS IS FORECAST TO DISTEND EASTWARD
WITH TIME MAKING ITS WAY BACK INTO THE NORTHERN PLAINS BY FRIDAY.
THIS WILL LEAVE THE CENTRAL HIGH PLAINS ON THE TROPICAL SIDE OF
THINGS WITH CONTINUED HIGH SURFACE DEWPOINTS AND VERY WARM
TEMPERATURES EACH DAY. THE PLUME OF MONSOONAL MOISTURE OVER THE
SIERRA MADRE OCCIDENTALS OF MEXICO WILL CONTINUE TO STREAM
NORTHWARD INTO THE SOUTHWEST STATES AND THE SOUTHERN ROCKIES.

A LOWER TROPOSPHERIC SHEAR AXIS ACROSS KANSAS AND THE PANHANDLES
SHOULD ONCE AGAIN PROVIDE FOCUS FOR LATE DAY AND EVENING CONVECTION
TODAY AS AFTERNOON DEWPOINTS REMAIN IN THE 50S TO NEAR 60 EVEN AFTER
MIXING. THE RESULT WILL BE HIGH BASED STORMS AGAIN, MUCH LIKE
YESTERDAY. BY THURSDAY HOWEVER THE LOW LEVEL SHEAR AXIS IS FORECAST
TO BE A BIT FARTHER SOUTH SO THAT CONVECTION WILL BE LESS LIKELY
EXCEPT FOR MY VERY SOUTHERN COUNTIES.

HAVE LEFT TEMPERATURES IN THE UPPER 90S TO NEAR 100 RANGE BOTH DAYS
SO OPPRESSIVE HEAT WILL CONTINUE A FEW MORE DAYS. CONVECTIVE DEBRIS
MAY LIMIT TEMPERATURES A BIT KEEPING US OUT OF THE LOW 100 TO 105
RANGE.

NOTICE:
KDDC LOST MUCH OF ITS NETWORK COMMUNICATION ABILITY THIS MORNING DUE
TO A CUT FIBER OPTIC CABLE. AS OF THIS WRITING, THE OFFICE REMAINS
WITHOUT COMMUNICATIONS VIA WIDE AREA NETWORK AND INTERNET THEREBY
LIMITING THE TYPE AND NUMBER OF PRODUCTS THE OFFICE CAN PROVIDE. WE
REGRET ANY INCONVENIENCE THIS MAY CAUSE AND HOPE OUR GROUND
COMMUNICATION SERVICE PROVIDERS WILL HAVE FULL COMMUNICATIONS
RESTORED SOON.

DAYS 3-7...
ALL THE MODELS HINT AT A SYNOPTIC SCALE FEATURE MOVING NORTH OUT OF
THE TROPICS INTO THE SOUTHERN ROCKIES AND SOUTHERN PLAINS BY DAYS 5
TO 7. THE HEIGHT AND TEMP PATTERNS IN THE EXTENDED COULD BE AFFECTED
BY CONVECTIVE FEEDBACK. NEVERTHELESS, THUNDERSTORMS MAY BE POSSIBLE
BY MONDAY NIGHT OR TUESDAY WITH THIS FEATURE. TIMING AND EXACT
LOCATION IS OF COURSE NOISE. MAX TEMPS MAY BE HELD DOWN BY ANY
CLOUDS AND PRECIP BUT MINS COULD ACTUALLY BE HELD UP. ALSO THE
DOWNSLOPE FLOW WILL BE CUT OFF FOR MOST OF THE EXTENDED. SO INSTEAD
OF MAXES OVER 100, UPPER 90S MAY BE MORE REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  70  97 / 30  20  20  0
GCK  68  98  68  99 / 20  20  20  0
EHA  68  96  67  96 / 30  20  20  0
LBL  69  97  70  99 / 40  20  20  0
HYS  70  98  69  99 / 40  30  10  0
P28  75  99  72  97 / 40  30  30  0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Jul 26, 5:00 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUL 26 2006

KSZ030-031-043>046-061>066-074>081-084>090-271000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGE LAND FIRE DANGER INDEX WILL CLIMB INTO THE VERY HIGH
CATEGORY THIS AFTERNOON.  HIGH TEMPERATURES WILL RANGE FROM 98 TO
102 DEGREES AND WINDS WILL SHIFT NORTHEAST AT 15 TO 20 MPH.
ALL OUTDOOR BURNING IS STRONGLY DISCOURAGED...AS ANY FIRE WHICH DOES
START WILL EASILY SPREAD FAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Jul 26, 2:00 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/26/2005  M0 MPH           MORTON             KS   MESONET

            58 MPH WIND GUST REPORTED ON AMOS SITE AT ELKHART

&&

JFINCH
Local storm report, Jul 26, 2:00 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/25/2006  58 MPH           MORTON             KS   MESONET

            58 MPH WIND GUST REPORTED ON AMOS SITE AT ELKHART

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:51 PM CDTSevere Thunderstorm WarningDDCFord39 min
Jul 26, 6:26 PM CDTSevere Thunderstorm WarningDDCFord34 min
Jul 26, 6:46 PM CDTSevere Thunderstorm WarningDDCHodgeman29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.